Hail, Burnet
- When
- May 15, 5:17 PM CST
- Where
- Burnet County, 2.47 mi WNW of Bertram
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.760, -98.090
Thunderstorms developed along a prefrontal trough in North Central Texas and moved southward into South Central Texas. Some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed along a prefrontal trough in North Central Texas and moved southward into South Central Texas. Some of these storms produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 15, 2:01 PM CST, 3 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 301 PM CDT Tue May 15 2018 .SHORT TERM (Tonight through Wednesday Night)... There are still a lot of uncertainties regarding the short-term forecast as is usual the case with these subtle disturbances within northwest flow aloft. The best upper support for convection will be just to the north of our area and this is where some convection has already developed. We will have to watch these areas for possible south or southeast movement into our CWA late this afternoon and evening. First, scattered thunderstorms have developed to the west of Val Verde County near the dryline. As these storms become sustained, 700-300 mb mean winds from the west could bring this activity into Val Verde County around 5-7 PM. Will forecast 20/30 PoPs this evening for the northern Rio Grande Plains for this potential activity. A second area of storms is developing near a surface low northeast of Midland. The best potential for these storms to make it to the CWA would be for them to congeal into a small complex that would become cold-pool dominated. Forward-propagation vectors point to the southeast by 00z and this would bring the potential storms into the northern Hill Country after 00z. The latest HRRR does support this scenario and the latest satellite imagery looks promising for additional development needed for cold-pool generation. A third area of storms is located southwest of Fort Worth and these storms are moving stationary. Think these could eventually move southeast and clip the CWA later this afternoon, but probabilities are pretty low as these are a little too far east. A fourth area of storms is currently near the TX/OK border and does have a developed cold pool associated with the storms moving to the south as evident on the latest visible satellite imagery. Current movement of the boundary is to the south and the latest HRRR moves this system SSE through the evening hours into the northeastern CWA around 4-6z. The third area of storms mentioned could impact the storms are they may cut off the boundary. The HRRR does not have the third area as robust as currently occurring. Will forecast 20 to 40 PoPs for north and northeastern CWA for tonight. Any storms that do move into the CWA this evening should be in a weakened state as the boundary layer slightly cools and inhibition increases. A strong storm or two will be possible initially and the SPC has the northern Hill Country and Edwards Plateau in a marginal risk of severe storms. By morning, lows will be in the upper 60s to lower 70s with patchy fog possible in the Coastal Plains. Most of tomorrow will remain dry but there could be additional storms develop northwest of our CWA that move into the Edwards Plateau and northern Hill Country in the late afternoon or evening hours. Overall, think the coverage of storms will be less as shortwave ridging begins to move into the area. Highs tomorrow will be in the lower 90s to upper 90s with the higher values along the Rio Grande. && .LONG TERM (Thursday through Tuesday)... Shortwave ridging will be the main player for the beginning of the long-term forecast. Dry and hot weather is expected Thursday through Saturday. 850 mb temps along the Rio Grande will be up to 26C Thursday afternoon and we should see the first 100 degree day of the season for Del Rio Thursday with middle 90s along the I-35 corridor. 850 temps will cool slightly Friday and temps should be a degree or two cooler. As the ridge slides to the east Sunday, storm chances will return to the forecast for the northwest CWA Sunday and Monday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 71 94 70 95 71 / 30 - 10 - 0 Austin Bergstrom Intl Airport 67 92 66 93 69 / 30 - 10 - 0 New Braunfels Muni Airport 67 92 66 93 68 / 20 0 - 0 0 Burnet Muni Airport 69 92 68 93 69 / 40 20 20 - 0 Del Rio Intl Airport 73 98 73 100 73 / 30 - - 0 0 Georgetown Muni Airport 69 93 68 93 69 / 30 20 20 - 0 Hondo Muni Airport 69 94 67 96 67 / 20 - - 0 0 San Marcos Muni Airport 68 92 66 93 69 / 20 0 - - 0 La Grange - Fayette Regional 69 92 68 93 71 / 20 0 - - 0 San Antonio Intl Airport 71 92 70 95 70 / 20 0 - 0 0 Stinson Muni Airport 70 93 69 96 70 / 10 0 - 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Runyen Synoptic/Grids...Hampshire Public Service/Data Collection...YB
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 444 AM CDT Tue May 15 2018 TXZ171>173-183>194-202>209-217>225-228-160945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 444 AM CDT Tue May 15 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong thunderstorms are possible across the Hill Country and southern Edwards Plateau late this afternoon and evening. This activity should come to an end by midnight tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Austin/San Antonio TX 540 PM CDT TUE MAY 15 2018 TXZ172-152315- Burnet TX- 540 PM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET COUNTY UNTIL 615 PM CDT... At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near Lake Victor, or 9 miles south of Lampasas, moving south at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lake Victor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3098 9836 3103 9816 3081 9820 3083 9833 TIME...MOT...LOC 2240Z 345DEG 17KT 3093 9824 CP
Special Weather Statement
National Weather Service Austin/San Antonio TX
600 PM CDT TUE MAY 15 2018
TXZ172-152330-
Burnet TX-
600 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURNET COUNTY UNTIL 630
PM CDT...
At 559 PM CDT, Doppler radar was tracking strong thunderstorm near
Shady Grove, or 8 miles northwest of Bertram and 10 miles north of
Burnet, moving south at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Burnet, Bertram, Lake Victor, Sunnylane, Joppa, Watson, Oatmeal and
Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3093 9831 3093 9801 3079 9797 3066 9803
3070 9832
TIME...MOT...LOC 2259Z 339DEG 11KT 3085 9811
CPThe Ft Hood radar (KGRK), 68 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
7 thunderstorm wind, 6 hail. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 65 mph that damaged some barns near Bertram.
A thunderstorm produced wind gusts estimated at 80 mph that damaged the Metal Mart building east of Burnet. A garage door on the building was blown in by the wind and sheet metal was strewn about.
A thunderstorm produced wind gusts estimated at 70 mph that damaged trees and several structures on the northwest side of Bertram.
A thunderstorm produced wind gusts estimated at 70 mph that destroyed a house that was under construction.
A thunderstorms produced quarter size hail north of Blanco.
A thunderstorm produced quarter size hail north of Blanco.
A thunderstorm produced wind gusts estimated at 90 mph that tore part of the roof off a house north of Blanco.
A thunderstorm produced wind gusts estimated at 60 mph that damaged trees on the west side of Blanco.
A thunderstorm produced hail for over 15 minutes west of Hunt. By the time it ended there was about two inches of hail covering the ground. The largest hail stones were quarter size.
A thunderstorm produced ping pong ball size hail west of Mountain Home.
A thunderstorm produced quarter size hail west of Tarpley.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down a tree in Sabinal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756273, 756274, 756275, 756276, 756277, 756279, 756280, 758062, 756278, 756282, 756281, 756283, 756284.